Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 348, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jan 4, 2005, 10:25 PM CST for Andrews County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2005, 10:25 PM CST (04:25 UTC)
- Expired
- Jan 4, 2005, 11:00 PM CST
- In force
- 35 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 050425 SVRMAF TXC003-050500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1024 PM CST TUE JAN 4 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ANDREWS COUNTY IN WEST TEXAS * UNTIL 1100 PM CST * AT 1017 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 13 MILES WEST OF FRANKEL CITY...OR 26 MILES WEST OF ANDREWS...MOVING NORTHEAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... FRANKEL CITY... FLOREY... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3250 10305 3225 10304 3236 10248 3252 10249 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 7:15 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Jan 4, 7:15 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 715 PM CST TUE JAN 4 2005 .UPDATED... DENSE FOG HAS FORMED OVER THE EXTREME NORTHEAST FA BEHIND THE COLD FRONT WITH VISIBILITIES LESS THAT 1/4 MILE. HAVE UPDATED THE ZONES AND ISSUED A DENSE FOG ADVISORY THROUGH 4 AM FOR SCURRY...BORDEN AND DAWSON COUNTIES. .SHORT TERM... STRONG MID/UPPER LOW NOW CENTERED OVER SOUTHERN CA IS SLOWLY BEGINNING TO MOVE EAST. AN UPPER LEVEL JET MAX OF 130+KT IS CURRENTLY ROTATING AROUND THE SOUTHERN SIDE OF THIS LOW OVER NORTHERN OLD MEXICO...THEN NORTHEAST INTO SOUTHERN NM. THIS SPEED MAX WILL COMBINE WITH GOOD MOISTURE...AND PVA OVER NM TO AID IN THE DEVELOPMENT OF MORE PRECIP OVER SOUTHERN NM. LAPSE RATES WILL DECREASE THROUGHOUT THE NIGHT...BUT WILL START NEAR 6C/KM...SO WE MAY GET SOME TSRA OUT OF THE ACTIVITY EARLY ON...ESPECIALLY CONSIDERING THAT WITH A SIMILAR SET UP LAST NIGHT WE DID GET SOME THUNDER OVER OUR SERN NM COUNTIES. NOT EXPECTING CONVECTION IN NM TO REACH SEVERE LIMITS HOWEVER. IF CONVECTION CAN HOLD TOGETHER AND MAKE IT INTO EASTERN AREAS...LAPSE RATES AND INSTABILITY INCREASE... THUNDERSTORMS COULD BECOME STRONGER...BUT STILL NOT EXPECTING STORMS TO BECOME SEVERE. WILL KEEP HIGHEST POPS OVER SERN NM...AND THE NORTHERN COUNTIES OF THE CWA...SINCE THESE AREAS WILL BE CLOSEST TO MID AND UPPER LEVEL DYNAMICS OF THIS SYSTEM. AT THE SURFACE...THE COLD FRONT HAD LIFTED BACK NORTH OF BIG SPRING BY 17Z. COULD SEE THE EDGE OF THE FRONT AT 1930Z USING VIS IMAGERY AS A LINE OF LOW CLOUDS EXTENDS ROUGHLY WEST TO EAST FROM ANDREWS COUNTY...THEN ACROSS THE NORTHERN PORTIONS OF MARTIN...HOWARD AND MITCHELL COUNTIES. WILL WEIGHT FORECAST FOR TONIGHT TOWARD THE RUC SOLUTION OF THIS BOUNDARY...AS THE ETA AND GFS HAVE NOT HAD A LOT OF SUCCESS RESOLVING IT. WILL KEEP THE COLD AIR IN PLACE ACROSS THE NORTHEASTERN COUNTIES OF OUR CWA. A PACIFIC FRONT IS ALSO EXPECTED TO MOVE IN FROM THE WEST FOLLOWING THE PRECIP. WEST WINDS AND LOWER DEWPOINTS WILL MAKE THEIR WAY INTO THE SOUTHEASTERN NM PLAINS BY 12Z TOMORROW MORNING. && .LONG TERM... OVERALL...MODELS LOOK TO BE WELL INITIALIZED THIS MORNING. WERE LOCKED INTO A NEGATIVE PNA PATTERN WITH VERY STRONG POSITIVE HEIGHT ANOMALIES OVER THE NORTHERN PACIFIC AND LESSER...BUT ABOVE NORMAL... HEIGHT ANOMALIES OVER THE EASTERN CONUS...AND THIS PATTERN IS FORECAST TO CONTINUE THROUGH AT LEAST EARLY NEXT WEEK. THE ETA IS THE FARTHEST SOUTH WITH RESPECT TO THE COLD FRONT THAT PUSHES INTO THE NORTHEASTERN CWFA WEDNESDAY...FITTING OUR CONCEPTUAL MODEL ON HOW COLD FRONTS BEHAVE HEREABOUTS...AND WE WILL TREND HEAVILY TOWARD ITS SOLUTION WEDNESDAY AND THURSDAY. BY FRIDAY...THE OPERATIONAL GFS APPEARS TO TRACK WITHIN THE GFS ENSEMBLE MEANS AS WELL AS THE SOLUTIONS OFFERED BY THE GEM AND ECMWF...THUS WE WILL TREND TOWARD ITS SOLUTION THROUGH EARLY NEXT WEEK. BY THE BEGINNING OF THE LONG TERM PERIOD...PRECIP WILL BE ENDING ACROSS THE NORTHEASTERN CWFA AS LIFT ASSOCIATED WITH THE EXITING SHORTWAVE TROUGH TRANSLATES AWAY FROM THE REGION. IN ITS WAKE... MODIFIED ARCTIC AIR WILL WORK ITS WAY INTO THE NORTHEASTERN CWFA WEDNESDAY. THIS FRONT SHOULD MAKE IT AS FAR AS THE PECOS RIVER VALLEY THURSDAY NIGHT BEFORE BECOMING STATIONARY. MARKED COOLING IS NOTED AT 850 HPA AS TEMPERATURES FALL BELOW 5C ACROSS THE WESTERN LOW ROLLING PLAINS. THIS ALONG WITH CONTINUED CLOUDINESS AND MODEST LOW LEVEL COLD AIR ADVECTION WILL KEEP TEMPERATURES BELOW NORMAL OVER THE NORTHEASTERN THIRD OF THE CWFA THURSDAY. BY THURSDAY NIGHT... HOWEVER...HEIGHTS BEGIN FALL OVER THE WESTERN CONUS AS ANOTHER SHORTWAVE TROUGH RELOADS INTO THE MEAN LONGWAVE POSITION. SURFACE CYCLOGENESIS WILL RESUME ALONG THE LEE SLOPES OF THE CENTRAL ROCKIES IN RESPONSE TO INCREASING ZONAL FLOW DOWNSTREAM OF THIS FEATURE... WITH THE END RESULT BEING VEERING OF SURFACE WINDS BACK IN THE COLD AIR AND SUBSEQUENT FRONTOLYSIS ON FRIDAY. INCREASING WESTERLY WINDS AT THE SURFACE ALONG WITH GOOD THICKNESS WARMING WILL LEAD TO A WARMUP BEGINNING FRIDAY...WITH ABOVE NORMAL HIGHS RETURNING TO THE REGION SATURDAY AND CONTINUING INTO THE MIDDLE OF NEXT WEEK. GULF MOISTURE WILL SLOWLY INCREASE ACROSS THE EASTERN HALF OF THE AREA... AMELIORATING LOW TEMPERATURES ACROSS THESE AREAS AS WELL. A SERIES OF SHORTWAVE TROUGHS EMBEDDED IN THE FAST SOUTHWESTERLY FLOW ALOFT WILL TRANSIT THE REGION AS WELL...BUT WITH THE BEST DYNAMICAL LIFT FORECAST TO REMAIN WELL TO THE NORTH...SIG WX NIL THROUGH EARLY NEXT WEEK. HOWEVER...WINDY CONDITIONS MAY BECOME AN ISSUE SUNDAY THROUGH TUESDAY...PARTICULARLY ACROSS THE GUADALUPES WHERE EXTENDED PROGS SUGGEST CONDITIONS FAVORABLE FOR MOUNTAIN WAVE DEVELOPMENT. THE PREVIOUS FORECAST WAS DRY AND WE WILL KEEP IT THAT WAY. WEVE LOWERED TEMPERATURES WEDNESDAY AND THURSDAY BEHIND THE COLD FRONT BUT NOT QUITE AS MUCH AS INDICATED BY THE LATEST ETA GUIDANCE. WE WILL ATTENUATE THE FORECASTED WARMUP FRIDAY GIVEN THE MODELS PROPENSITY TO ERODE ARCTIC AIRMASSES TOO FAST...BUT BY SATURDAY...THE PREVIOUS FORECAST LOOKS GOOD WITH ONLY MINOR NUDGES NECESSARY HERE AND THERE. DID INCREASE WINDS THIS WEEKEND INTO EARLY NEXT WEEK...ESPECIALLY ACROSS THE GUADALUPES SUNDAY THROUGH TUESDAY. WE HAVE TRENDED SKY GRIDS STRONGLY TOWARD THE OPERATIONAL GFS SOLUTION AS THIS MODEL TYPICALLY DOES BEST IN DEPICTING UPPER LEVEL SUBTROPICAL MOISTURE FEEDS DURING EASTERN PACIFIC SPLIT FLOW REGIMES. LASTLY...DEWPOINT GRIDS REFLECT A BLEND OF THE OPERATIONAL GFS AND GFS MOS SOLUTIONS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 44 58 29 46 / 30 10 0 0 CARLSBAD NM 44 58 29 55 / 40 10 0 0 DRYDEN TX 57 70 40 55 / 10 0 10 0 FORT STOCKTON TX 49 58 36 56 / 20 0 0 0 GUADALUPE PASS TX 37 48 31 52 / 40 0 10 0 HOBBS NM 43 56 25 53 / 40 10 0 0 MARFA TX 40 56 29 59 / 20 0 10 0 MIDLAND INTL AIRPORT TX 48 59 30 48 / 30 10 0 0 ODESSA TX 48 58 29 49 / 30 10 0 0 WINK TX 48 61 31 59 / 30 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 20/70
Hazardous weather outlook, Jan 4, 2:45 PM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CST TUE JAN 4 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051200- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 245 PM CST (145 PM MST) TUE JAN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP...MAINLY ACROSS THE GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS...AND THE NORTHWESTERN PERMIAN BASIN TONIGHT. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND LIGHTNING STRIKES...IN ADDITION TO HEAVY RAIN AND GUSTY WINDS. SEEK SAFE SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 10:41 PM CST | Severe Thunderstorm Warning | MAF | Gaines | 49 min |
| Jan 4, 11:20 PM CST | Severe Thunderstorm Warning | MAF | Dawson | 25 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.